Q: The recent press on steroids has me concerned. I have two teenage athletes. What are the effects of the drugs and how can I tell if they are using them?
Gaining a competitive edge is not the only reason for experimenting with steroids. Often, the drugs are used to boost self-esteem. Those with a behavioral syndrome called muscle dysmorphia see themselves as scrawny even though they may be perfectly normal and even quite muscular.
Education is your best defense. Symptoms of steroid use include rapid, abnormal gains in muscle mass and weight, mood swings and unusual aggressiveness. Swelling or puffiness, jaundice, persistent unpleasant breath odor, acne and blotchy, red patches on the skin may also appear. The more serious side effects include increased risk of heart disease, liver cancer, psychiatric disorders, infertility and risk of HIV from the injected form of the drugs. Males may develop prominent breasts and baldness, while women may develop a deeper voice, increased body hair, baldness and eating disorders. Steroid use by young women is growing rapidly. Unlike their male counterparts, some of the effects on females are irreversible.
Anabolic steroids are a controlled substance and, therefore, require a prescription, but there are unscrupulous physicians who will prescribe the drugs for non-medicinal purposes. Steroids sold on the street are particularly dangerous because their composition is unknown.
Parents need to add this to the list of important conversations to have with their children. In addition to mentioning the serious side effects, discuss ethics. Plain and simple, using steroids is cheating.
For more information on steroids, go to http://www.taylorhooton.org/
Diane D'Agostino, M.Ed., Vice President, Programs Director, and C.O.O.
Lehigh Valley 24-7 Fitness Clubs, Allentown, Bethlehem, Westend and Trexlertown